Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Child having severe diarrhea. Not cured by medicine. What medication should be given?

User rating for this question
Very Good
Answered by

Practicing since : 1976
Answered : 1872 Questions
Hello Doctor
My son is four months old. he has been having severe diarrhea for the last one week, up to 8 times a day.
we tried giving him Wellamycin and Neutrolin B for 4 days, it did not work.
Our general physician gave him two injections, which did not work again.
We gave him Nor-metrogyl, did not help either.
Gave him ORS tetrapack, entrogermania, again no significant improvement with his stools.
I finally took his stool sample for the test, and this is what came out
Mucus: Detected
Polymorphonuclear Leukocytes 20-30
Red blood cells 1-2
Occult Blood: Detected

Coming down to what i feed him, I breast feed him with alternative feeds of NAN 1.
Either ways, after his feed he has motion which is most of the times like XXXXXXX water and sometimes like yellow loose motion with white spots(something like undigested formula lumps)
I also gave him diluted cerelac rice cereal that he digested quiet well enough as the loose motion did not start during this period.
Please help me, I am completely stressed!!!
Posted Sun, 3 Feb 2013 in Digestion and Bowels
Answered by Dr. Rajiv K Khandelwal 53 minutes later

Thank you for your query.

The detailed description and the report suggests that there is an infection. If all the medicines that you are giving have not provided any relief means that hygiene is compromised. Kindly ensure that the hygiene is maintained without which there would not be control of diarrhoea. You must be taking adequate care but it is being compromised some where and you have to ensure cleanliness.

You can continue with Enterogermina, plenty of liquids, curd, buttermilk. Kindly avoid fruits and fruit juices till diarrhoea is controlled.

I hope I have responded to your query to your satisfaction. Please feel free to revert back for any clarifications or to share more facts of the case.

Wishing your child an early recovery.


Above answer was peer-reviewed by
Follow-up: Child having severe diarrhea. Not cured by medicine. What medication should be given? 53 minutes later
I have been taking great care about washing all his bottles as well as sterilizing them thoroughly although i may admit that hygiene could be an issue since children this small are highly sensitive. I also want to know that the reason why i am getting worried is because he passes motion immediately after every feed. Could this mean he is lactose intolerant?
As Occult Blood is also detected, should I be worried about any bleeding in the intestines?
I do not see any improvement in the condition even after giving him enterogermina as well as Zinconia.
Awaiting for your reply
Answered by Dr. Rajiv K Khandelwal 31 minutes later

Thank you for the update.

I can understand your concern. You must be taking care of the bottle hygiene but the reports are suggestive of an infection rather than lactose intolerance. Secondly, it is not uncommon for breast fed babies to pass motion after every feed.

I suggest that you:
1. Ensure that the bottles and nipples for top feeding are first washed and then boiled for 15-20 minutes before every feed.
2. The water being given to your son is boiled and cool.
3. Plenty of oral fluids, buttermilk, curd, over-ripe banana.

As various antibiotics have already been given I was suggesting enterogermina and lactobacillus to recondition the intestinal flora before we think of further steps. In the next 48-72 hours you should notice a difference.

I hope I have clarified your doubts. Please feel free to revert back for any other clarifications.

Wishing your son an early recovery.


Above answer was peer-reviewed by
Follow-up: Child having severe diarrhea. Not cured by medicine. What medication should be given? 2 hours later
Doctor, as far as sterilizing the bottles of the infant is concerned
What i do is just immerse them in water and boil the entire load on the stove. The cookware also has a lid covered. The bottles remain inside them until whenever i require them for usage.
Also, doctor what is the reason for detection of Occult blood. Although he has diarrhea, i have been taking care of his diaper rash and luckily it has not gotten bad. I keep applying rash free and abzorb powder.
Answered by Dr. Rajiv K Khandelwal 4 hours later

Thank you for raising your doubts.

The best sterilization is as I have mentioned in my second post. After cleaning the bottle and nipple it should be boiled for at least 15-20 minutes before every feed. Most of the time inadequate boiling and repeatedly putting of hands to remove the bottles compromises sterilization.

Prolonged and infective diarrhoea does damage the intestinal lining which is why stool contains pus cells and even RBC, both of which are present in your child. These RBCs are being tested chemically in occult blood. Occult, as the name suggests, means not overtly evident.

Frequent diarrhoea and the use of disposable diapers is the cause of the rash which you have well controlled.

With proper care and good nutrition there is no reason why your son should not be better. I hope I have clarified your doubts. Please feel free to revert back in case you need further clarificatioins.

With best wishes,

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor